Alert archive / Texas / Red Flag Warnings in 2007

Red Flag Warning 8, NWS Lubbock, TX

October 18, 200718 counties in Texas

NWS Lubbock, TX issued this red flag warning at Oct 18, 2007, 12:25 PM CDT for 18 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2007, 12:25 PM CDT (17:25 UTC)
Expired
Oct 18, 2007, 5:00 PM CDT
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 28 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -202 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3189 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-202 m²/s²
0-3 km storm-relative helicity
-96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 181725
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1225 PM CDT THU OCT 18 2007


TXZ021>023-027>029-033>035-039>042-182200-
/O.NEW.KLUB.FW.W.0008.071018T1725Z-071018T2200Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK-
YOAKUM-TERRY-LYNN-GARZA-
1225 PM CDT THU OCT 18 2007

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR THE 
EXTREME SOUTHWESTERN TEXAS PANHANDLE AND THE WESTERN AND CENTRAL SOUTH 
PLAINS FOR SUSTAINED 20 FOOT LEVEL WINDS GREATER THAN 20 MPH...RELATIVE
HUMIDITY VALUES LESS THAN 15 PERCENT...AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

WEST AND NORTHWESTERLY WINDS WILL CONTINUE TO BE SUSTAINED IN THE
20 TO 25 MPH RANGE THROUGH MID AFTERNOON. IN ADDITION...VERY DRY
AIR WILL RESULT IN RELATIVE HUMIDITY VALUES AROUND 10 PERCENT THIS 
AFTERNOON. THESE WEATHER CONDITIONS WILL COMBINE WITH CURING
VEGETATION TO RESULT IN A POTENTIAL FOR WILDFIRE DEVELOPMENT. 
THESE CONDITIONS SHOULD SUBSIDE BY LATE AFTERNOON AS WIND SPEEDS 
DIMINISH.

A RED FLAG WARNING MEANS THAT WEATHER CONDITIONS FAVORABLE FOR
WILDFIRES ARE OCCURRING. DO NOT THROW CIGARETTES ONTO THE GROUND 
OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...
AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY
PRODUCE OUTDOOR FLAMES OR SPARKS...AND DELAY ALL PLANS TO ATTEMPT
CONTROLLED BURNING.


$$
1 follow-up statement
000 
WWUS84 KLUB 181903
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
203 PM CDT THU OCT 18 2007

TXZ024-025-030-031-036-182200-
/O.EXA.KLUB.FW.W.0008.000000T0000Z-071018T2200Z/
BRISCOE-HALL-FLOYD-MOTLEY-CROSBY-
203 PM CDT THU OCT 18 2007

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR THE 
EXTREME SOUTHERN PANHANDLE...THE NORTHEASTERN SOUTH PLAINS...AND A 
PORTION OF THE NORTHERN ROLLING PLAINS FOR SUSTAINED 20 FOOT LEVEL 
WINDS GREATER THAN 20 MPH...RELATIVE HUMIDITY VALUES LESS THAN 15 
PERCENT...AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

A MAJOR WILDFIRE HAS BEEN REPORTED BURNING IN SOUTHWESTERN HALL 
COUNTY.

WEST AND NORTHWESTERLY WINDS WILL CONTINUE TO BE SUSTAINED IN 
AROUND 20 MPH THROUGH THE AFTERNOON. IN ADDITION...VERY DRY AIR
WILL RESULT IN RELATIVE HUMIDITY VALUES AROUND 10 PERCENT THIS
AFTERNOON. THESE WEATHER CONDITIONS WILL CONTINUE TO RESULT IN A
POTENTIAL FOR EXTREME FIRE BEHAVIOR AND WILDFIRE DEVELOPMENT.
THESE CONDITIONS SHOULD SUBSIDE BY LATE AFTERNOON AS WIND SPEEDS
DIMINISH.

A RED FLAG WARNING MEANS THAT WEATHER CONDITIONS FAVORABLE FOR
WILDFIRES ARE OCCURRING. AVOID THE USE OF OPEN FLAMES OR ANY 
ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL
HAVE THE POTENTIAL TO EXPLOSIVELY GROW INTO DANGEROUS...WIND-
DRIVEN WILDFIRES. IN ADDITION...DENSE SMOKE MAY CREATE DANGEROUS
TRAVEL CONDITIONS.

$$

TXZ021>023-027>029-033>035-039>042-182200-
/O.CON.KLUB.FW.W.0008.000000T0000Z-071018T2200Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK-
YOAKUM-TERRY-LYNN-GARZA-
203 PM CDT THU OCT 18 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON. 

WEST AND NORTHWESTERLY WINDS WILL CONTINUE TO BE SUSTAINED IN THE
20 TO 25 MPH RANGE THROUGH MID AFTERNOON. IN ADDITION...VERY DRY
AIR WILL RESULT IN RELATIVE HUMIDITY VALUES AROUND 10 PERCENT
THIS AFTERNOON. THESE WEATHER CONDITIONS WILL COMBINE WITH CURING
VEGETATION TO RESULT IN A POTENTIAL FOR WILDFIRE DEVELOPMENT.
THESE CONDITIONS SHOULD SUBSIDE BY LATE AFTERNOON AS WIND SPEEDS
DIMINISH.

A RED FLAG WARNING MEANS THAT WEATHER CONDITIONS FAVORABLE FOR
WILDFIRES ARE OCCURRING. DO NOT THROW CIGARETTES ONTO THE GROUND
OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...
AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY
PRODUCE OUTDOOR FLAMES OR SPARKS...AND DELAY ALL PLANS TO ATTEMPT
CONTROLLED BURNING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Oct 18, 10:53 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 18, 10:53 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1053 AM CDT THU OCT 18 2007

.FIRE WEATHER...
WEST/NORTHWEST WINDS ARE INCREASING AND RELATIVE HUMIDITIES ARE
DROPPING AS PREVIOUSLY FORECASTED. OVERNIGHT RH RECOVERIES WERE
VERY POOR OVER THE WESTERN AND SOUTHERN FA...WITH SOME TTU WEST
TEXAS MESONET SITES ONLY IMPROVING TO 30 PERCENT. CURRENTLY EXPECT
SUSTAINED 20 FOOT LEVEL WINDS TO TOP OUT AT/NEAR 20 MPH WITH
RELATIVE HUMIDITIES IN THE 10 TO 15 PERCENT RANGE BRIEFLY BY
MIDDAY/EARLY AFTERNOON BEFORE WINDS BEGIN TO DIMINISH. THIS WOULD
BE JUST SHY OF CRITERIA FOR RED FLAG GIVEN THE BREVITY OF CRITICAL
CONDITIONS.

RADAR/SATELLITE IMAGERY HAS DETECTED SOME PRESCRIBED BURNING OVER
CASTRO AND PARMER COUNTIES YESTERDAY...AND IN LAMB COUNTY TODAY.
OFFICIALS SHOULD BE AWARE THAT CONDITIONS WILL CONTINUE TO
DETEORATE...AND THAT FIRE WEATHER CONDITIONS WILL BECOME MORE
FAVORABLE FOR ESCAPING FIRES. A SPECIAL WEATHER STATEMENT HAS BEEN
ISSUED TO HANDLE THE NEAR CRITICAL FIRE WEATHER CONDITIONS...AND
BURNING IS STILL STRONGLY DISCOURAGED.

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT THU OCT 18 2007/

SHORT TERM...
CONCERN TODAY IS ON WNW WINDS. PROFILERS ARE SHOWING WEST END OF A
MID LEVEL STREAK AS FAR WEST AS NERN NEW MEXICO. MODELS
CONSISTENTLY HAVE BEEN SHOWING THIS FEATURE MOVE SEWD ACROSS THE
FCST AREA DURING THE MORNING HOURS TODAY. SHOULD SEE WINDS
MARKEDLY INCREASE ONCE MIXING NEAR COMPLETION AROUND MID-MORNING.
PROFILERS ARE SHOWING A CONSISTENT 40 KTS AT 700 HPA WITH MODEL
PROJECTIONS SHOWING 40 TO 50 KTS. THUS EXPECT AT LEAST A PERIOD OF
NEAR ADVISORY LEVEL WINDS FOR A FEW HOURS LATE THIS MORNING...
POSSIBLY EXTENDING INTO THE EARLY AFTERNOON BEFORE BEGINNING TO
DISSIPATE. ATTM THINK THAT ADVISORY CRITERIA WILL BE EXCEEDED ONLY
INTERMITTENTLY...AND THUS WILL NOT ISSUE ADVISORY WITH THIS
PACKAGE. PROJECTED THICKNESS DECREASES SUPPORT EXPECTED MODERATE LOW
LEVEL COLD ADVECTION THAT WILL BE SOMEWHAT OFFSET BY A DECENT
DEGREE OF DOWNSLOPE WARMING. MET NUMBERS HAVE BEEN HARD TO BEAT
AND WILL LEAN THAT DIRECTION THIS MORNING.

WINDS SHOULD BEGIN TO DECREASE BY LATE AFTERNOON AND THEN QUICKLY
DECOUPLE WITH SUNSET. EXPECTED DEW POINT TEMPS IN THE TEENS AND
LOWER 20S COMBINED WITH LIGHT WEST WINDS AND CLEAR SKIES SUGGEST
COLDER MET GUIDANCE NUMBERS HAVE THE BEST LOOK. SOME CONCERN ON
THE HIGHER TERRAIN OF THE NWRN COUNTIES ABOUT FREEZE POTENTIAL.
DOWNSIDE IS THE LOW LEVEL THERMAL RIDGING THE MODELS SUGGEST WILL
BE LAYING ACROSS THE AREA. ATTM WILL FCST TEMPS NEAR 34F
THERE...BUT POTENTIAL EXISTS FOR LOWER. HOWEVER GIVEN THE
NEGATIVES CONFIDENCE IN A FREEZE REMAINS RATHER LOW. EVEN FROST
POTENTIAL LOOKS LOW GIVEN THE EXPECTED WIDE TEMP/DEW POINT
DEPRESSIONS.

LONG TERM...
AFTER CHILLY START EARLY FRIDAY...ANOTHER QUICK WARM UP WILL OCCUR
WITH A RIDGE AXIS SHIFTING OVERHEAD LATE IN THE DAY. STRENGTHENING
SOUTHWEST FLOW ALOFT ON SATURDAY WILL LEAD TO INCREASING WINDS...
ALTHOUGH PERHAPS TOO MUCH LOW LEVEL SOUTHWEST COMPONENT FOR ANY
SIGNIFICANT MOISTURE RETURN. FOCUS IN LONGER RANGE REMAINS ON THE
NEXT POTENT PACIFIC LOW PRESSURE SYSTEM DIGGING THROUGH THE ROCKIES
AND INTO THE HIGH PLAINS ON SUNDAY. LATEST GFS APPEARS TO HAVE A
SLIGHTLY SLOWER TREND...THOUGH WE ARE RELUCTANT TO BACK SYSTEM
NEARLY AS FAR WEST AS THE ECMWF OR EVEN THE MORE BELIEVABLE
CANADIAN. THIS TREND FITS THE PREVIOUS FORECAST QUITE WELL AND WE
ALSO ARE RELUCTANT TO MAKE SIGNIFICANT CHANGES GIVEN HIGH
UNCERTAINTY. EVEN SO...WE CHOSE TO ADD A VERY SLIM MENTION OF
THUNDER OVER THE ROLLING PLAINS LATE SUNDAY AND SUNDAY NIGHT GIVEN
UNCERTAINTY OF HOW MUCH TROUGH MAY DIG...AND LOWERED MINIMUMS A
CATEGORY OR SO ACROSS THE AREA MONDAY AND ESPECIALLY TUESDAY. WILL
HAVE TO STUDY CLOSER FOR POSSIBILITY OF LIGHT FREEZE THEN. COOL
CONDITIONS SHOULD CONTINUE INTO EARLY WEDNESDAY BEFORE TROUGH EDGES
FURTHER EAST.

FIRE WEATHER...
WILL MEET BOTH WIND AND RH CRITERIA FOR RED FLAG TODAY BUT IT
CONTINUES TO LOOK LIKE THE TWO WILL BE OUT OF PHASE. COULD BE SOME
OVERLAP NEAR 18Z...BUT QUESTION IS FOR HOW LONG? CONTINUE TO THINK
THAT THE TEMPORAL CRITERIA WILL FAIL TO BE MET. THUS DO NOT PLAN
ON ISSUING RFW ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        71  34  76  37  86 /   0   0   0   0   0
TULIA         71  36  78  40  83 /   0   0   0   0   0
PLAINVIEW     72  37  77  42  83 /   0   0   0   0   0
LEVELLAND     73  38  79  43  87 /   0   0   0   0   0
LUBBOCK       74  40  79  45  82 /   0   0   0   0   0
DENVER CITY   74  39  80  47  88 /   0   0   0   0   0
BROWNFIELD    75  39  80  50  85 /   0   0   0   0   0
CHILDRESS     78  43  80  48  85 /   0   0   0   0   0
SPUR          77  43  80  48  86 /   0   0   0   0   0
ASPERMONT     80  44  82  47  87 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/99
Hazardous weather outlook, Oct 18, 5:49 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
549 AM CDT THU OCT 18 2007

TXZ021>044-191100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
549 AM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 18, 10:43 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1043 AM CDT THU OCT 18 2007

TXZ021>023-027>029-033>044-181900-
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK-
CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...MORTON...
LEVELLAND...LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...
DICKENS...SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...
TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT
1043 AM CDT THU OCT 18 2007

...FIRE DANGER REMAINS HIGH...

WEST TO NORTHWEST WINDS WILL CONTINUE TO INCREASE INTO THE 20 TO
30 MPH RANGE THROUGH MIDDAY AS RELATIVE HUMIDITY VALUES QUICKLY
FALL INTO THE TEENS. ALTHOUGH WEATHER CONDITIONS ARE NOT YET AT A
CRITICAL LEVEL THAT WOULD SUPPORT WILDFIRE DEVELOPMENT...CONDITIONS
WILL DETEORATE INTO THE EARLY AFTERNOON HOURS AND MAY FAVOR RAPID
FIRE SPREAD.

ANY OUTDOOR BURNING...OR ACTIVITIES THAT RESULT IN SPARKS AND
FLAMES...SHOULD BE AVOIDED UNTIL WINDS DIMINISH THIS AFTERNOON.
PLEASE MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE RED
FLAG WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 6:01 PM CDTFreeze WarningLUBBailey, Castro, Lamb, Parmer, Swisher14 hr

Nearby

Red Flag Warnings in Texas, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.